High moments of the Riemann zeta-function

JB Conrey, SM Gonek

Research output: Contribution to journalArticle (Academic Journal)peer-review

74 Citations (Scopus)


In 1918 G. Hardy and J. Littlewood proved an asymptotic estimate for the Second moment of the modulus of the Riemann zeta-function on the segment [1/2,1/2+iT] in the complex plane, as T tends to infinity. In 1926 Ingham proved an asymptotic estimate for the fourth moment. However, since Ingham's result, nobody has proved an asymptotic formula for any higher moment. Recently J. Conrey and A. Ghosh conjectured a formula for the sixth moment. We develop a new heuristic method to conjecture the asymptotic size of both the sixth and eighth moments. Our estimate for the sixth moment agrees with and strongly supports, in a sense made clear in the paper, the one conjectured by Conrey and Ghosh. Moreover, both our sixth and eighth moment estimates agree with those conjectured recently by J. Keating and N. Smith based on modeling the zeta-function by characteristic polynomials of random matrices from the Gaussian unitary ensemble. Our method uses a conjecture form of the approximate functional equation for the zeta-function, a conjecture on the behavior of additive divisor sums, and D. Goldston and S. Gonek's mean value theorem for long Dirichlet polynomials. We also consider the question of the maximal order of the zeta-function on the critical line.
Translated title of the contributionHigh moments of the Riemann zeta-function
Original languageEnglish
Pages (from-to)577 - 604
Number of pages28
JournalDuke Mathematical Journal
Volume107 (3)
Publication statusPublished - Apr 2001

Bibliographical note

Publisher: Duke University Press
Other identifier: IDS Number: 430JF


Dive into the research topics of 'High moments of the Riemann zeta-function'. Together they form a unique fingerprint.

Cite this